Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2017, 4:14 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 4:14 PM CDT (21:14 UTC)
- Expired
- Jul 14, 2017, 5:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:55 PM CDT | HAIL 1.5 | 14 Ssw Emmet, ND | LASTED 20 MINUTES WITH A FEW AS BIG AS PING PONG BALLS. TEMPERATURE FELL 41 DEGREES IN ONE HALF HOUR, FROM 104 TO 63. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WUUS53 KBIS 142114
SVRBIS
NDC055-057-142215-
/O.NEW.KBIS.SV.W.0060.170714T2114Z-170714T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
414 PM CDT FRI JUL 14 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
McLean County in south central North Dakota...
Northern Mercer County in south central North Dakota...
* Until 515 PM CDT
* At 413 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Douglas to 4 miles west of
Beulah Bay Recreation Area to 5 miles northeast of Dodge, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Beulah Bay Recreation Area around 425 PM CDT.
Hazen Bay Recreation Area around 435 PM CDT.
Max around 440 PM CDT.
Pick City and Lake Sakakawea State Park around 450 PM CDT.
Fort Stevenson State Park around 455 PM CDT.
Hazen, Riverdale and Benedict around 500 PM CDT.
Stanton and Coleharbor around 515 PM CDT.
Other locations impacted by these severe thunderstorms include White
Shield, Dakota Waters Recreation Area and Emmet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Sakakawea, get away from the water and move
indoors or inside a vehicle. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 4754 10106 4728 10143 4733 10219 4751 10217
4785 10188 4785 10106
TIME...MOT...LOC 2113Z 266DEG 26KT 4782 10160 4751 10186 4737 10213
HAIL...1.00IN
WIND...60MPH
$$
CJS2 follow-up statements
045
WWUS53 KBIS 142136
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
436 PM CDT FRI JUL 14 2017
NDC055-057-142215-
/O.CON.KBIS.SV.W.0060.000000T0000Z-170714T2215Z/
McLean ND-Mercer ND-
436 PM CDT FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR MCLEAN AND NORTHERN MERCER COUNTIES...
At 436 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Max to near Beulah Bay Recreation Area
to near Golden Valley, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Max and Hazen Bay Recreation Area around 445 PM CDT.
Pick City and Lake Sakakawea State Park around 500 PM CDT.
Fort Stevenson State Park around 505 PM CDT.
Garrison, Riverdale and Benedict around 510 PM CDT.
Hazen and Coleharbor around 515 PM CDT.
Other locations impacted by these severe thunderstorms include White
Shield, Dakota Waters Recreation Area and Emmet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Sakakawea, get away from the water and move
indoors or inside a vehicle. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 4733 10217 4752 10204 4785 10168 4785 10106
4754 10106 4728 10143
TIME...MOT...LOC 2136Z 262DEG 23KT 4783 10139 4753 10170 4734 10204
HAIL...1.25IN
WIND...60MPH
$$
CJS653
WWUS53 KBIS 142150
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
450 PM CDT FRI JUL 14 2017
NDC055-057-142215-
/O.CON.KBIS.SV.W.0060.000000T0000Z-170714T2215Z/
McLean ND-Mercer ND-
450 PM CDT FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR MCLEAN AND NORTHERN MERCER COUNTIES...
At 450 PM CDT, severe thunderstorms were located along a line
extending from Benedict to near Hazen Bay Recreation Area to 4 miles
north of Zap, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Benedict around 455 PM CDT.
Pick City, Lake Sakakawea State Park and Fort Stevenson State Park
around 500 PM CDT.
Riverdale around 505 PM CDT.
Hazen and Coleharbor around 515 PM CDT.
Other locations impacted by these severe thunderstorms include Dakota
Waters Recreation Area and Emmet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Sakakawea, get away from the water and move
indoors or inside a vehicle. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 4733 10217 4751 10199 4785 10153 4785 10106
4754 10106 4728 10143
TIME...MOT...LOC 2149Z 270DEG 27KT 4782 10112 4753 10155 4735 10194
HAIL...1.25IN
WIND...60MPH
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:56 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 14, 2:56 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 256 PM CDT Fri Jul 14 2017 .SHORT TERM...(This evening through Saturday) Issued at 211 PM CDT Fri Jul 14 2017 A broad upper level ridge is in place over much of Montana, with western and central North Dakota situated on the eastern periphery. With surface high pressure centered over southern Minnesota, southerly return flow will facilitate increasing temperatures and dewpoints. Because of these factors, a heat advisory is in effect through the early evening hours. Near record high temperatures will be possible over parts of western and central North Dakota. Regarding thunderstorm chances, a cold front that is currently located over eastern Montana will push into western and central North Dakota later this afternoon and evening. While the strongest forcing will remain north of the international border, water vapor satellite imagery does show a weakness riding along the ridge that should provide enough lift for isolated to scattered thunderstorms along the cold front as we erode afternoon capping. Decent instability will be in place with steep mid-level lapse rates, but shear will be modest at best. Given inverted V forecast soundings, strong winds look to be the greatest threat with any of the stronger cells. A marginal severe hail threat may also exist, but a hot boundary layer may limit hail size. SPC has placed most of western and central North Dakota in a marginal risk of severe weather, which seems reasonable based on the pattern and the latest high resolution guidance. Saturday will be dry and slightly cooler after the passage of the cold front. .LONG TERM...(Saturday night through Friday) Issued at 211 PM CDT Fri Jul 14 2017 Hot temperatures will quickly return on Sunday as the ridge amplifies and moves east. The ridge axis will move from central North Dakota into the eastern part of the state by late Sunday afternoon, placing our forecast area in southwest flow aloft. Highs near the century mark will once again be possible. Given the hot temperatures, minimum relative humidities below 20 percent, and gusty winds ranging from 20 to 30 mph, critical fire weather conditions will be possible on Sunday across parts of western and south central North Dakota. Because of these factors, a fire weather watch has been issued, mainly along and west of the Missouri River. A cold front will approach from the west on Sunday evening, bringing another chance for scattered showers and thunderstorms. At this time, the most favored area for strong to severe storms will be across the northwest and north central. SPC has much of the area outlined in a marginal risk for severe weather with their latest day 3 convective outlook. Monday will see cooler temperatures behind the cold front, and it appears as if the cooler weather may stick around through much of the week with highs generally in the 70s and 80s in the Tuesday through Thursday time frame. Fast moving waves through quasi-zonal flow will bring periodic chances of at least isolated showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Jul 14 2017 A cold front will impinge into KISN by 21z Friday, then sweep southeast across the remaining terminals through Friday evening with winds shifting from southwest to northwest. Wind speeds up to 15kt along with a vcsh/vcts potential with the front. By 06z Saturday, the sky will begin to clear with the threat of any precipitation ending. VFR cigs/vsbys through the Taf period. && .FIRE WEATHER... Issued at 211 PM CDT Fri Jul 14 2017 A cold front will push across western North Dakota late Sunday afternoon into the early evening. Winds are expected to shift from south and southwest, to northwesterly as the front sweeps through. The combination of the cold frontal passage, southerly sustained to 20 mph, temperatures around 100 degrees, minimum relative humidities as low as 17 percent, and very dry fuels, could produce critical fire weather conditions along and west of the Missouri River. Thus a Fire Weather Watch has been issued. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for Nods>020-031>034-040>045. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Ndz002>011-017>021-031>035-040>045. && SHORT TERM...ZH LONG TERM...ZH AVIATION...KS FIRE WEATHER...KS
Hazardous weather outlook, Jul 14, 2:09 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 209 PM CDT Fri Jul 14 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 209 PM CDT Fri Jul 14 2017 /109 PM MDT Fri Jul 14 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late Friday afternoon, evening and night. Large hail and damaging winds will be the main threat. Please check back for future updates. Dangerous heat indexes are forecast for portions of western and central North Dakota Friday afternoon and early evening. High temperatures ranging between 99F and 103F combined with increasing humidity has resulted in a heat advisory over most of western North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions are possible Sunday across southwest North Dakota. Highs in the upper 90s to around 100, minimum relative humidities below 20 percent, and sustained southerly winds near 20 mph could result in critical fire weather conditions. Widely scattered thunderstorms are forecast for Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH/WAA
In the hours before
Special weather statement, Jul 14, 3:32 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT FRI JUL 14 2017
NDZ005-013-142100-
Rolette ND-Pierce ND-
332 PM CDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE AND SOUTHERN
ROLETTE COUNTIES UNTIL 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Wolford, or 10 miles north of Rugby, moving east at 45
mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Wolford and Nanson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4858 9949 4837 9949 4837 9984 4835 9985
4844 10019 4864 10010
TIME...MOT...LOC 2032Z 287DEG 41KT 4852 9991
HARGROVESpecial weather statement, Jul 14, 3:51 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
351 PM CDT FRI JUL 14 2017
NDZ011-142115-
Ward ND-
351 PM CDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD
COUNTY UNTIL 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Foxholm to near Burlington to 11 miles
south of Des Lacs to 5 miles west of Rice Lake. Movement was east at
30 mph.
Half inch hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Minot, Burlington, Surrey, Sawyer, Des Lacs, Foxholm, Rice Lake and
Logan.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4831 10101 4802 10102 4802 10097 4785 10097
4785 10133 4801 10177 4812 10169 4825 10167
4839 10163
TIME...MOT...LOC 2051Z 288DEG 27KT 4834 10154 4824 10149 4810 10156
4801 10164
HARGROVESpecial weather statement, Jul 14, 3:59 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Bismarck ND 359 PM CDT FRI JUL 14 2017 NDZ019-021-142145- Mercer ND-McLean ND- 359 PM CDT FRI JUL 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCLEAN AND NORTHWESTERN MERCER COUNTIES UNTIL 445 PM CDT... At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Indian Hills Recreation Area, or 23 miles northwest of Beulah, moving east at 30 mph. Wind gusts up to 50 mph are possible with this storm. Lightning, brief heavy rain, and small hail is also expected. Locations impacted include... Hazen Bay Recreation Area, Indian Hills Recreation Area, Beulah Bay Recreation Area, Dakota Waters Recreation Area and Emmet. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. && LAT...LON 4766 10149 4739 10149 4743 10221 4761 10221 TIME...MOT...LOC 2057Z 270DEG 25KT 4753 10210 CJS
Special weather statement, Jul 14, 4:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
404 PM CDT FRI JUL 14 2017
NDZ021-142145-
McLean ND-
404 PM CDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCLEAN COUNTY
UNTIL 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roseglen, or 19 miles west of Garrison, moving east at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Garrison, Max, Benedict, Roseglen, Emmet and White Shield.
Seek shelter indoors if you are in the path of this storm.
LAT...LON 4759 10106 4764 10193 4782 10193 4785 10126
4785 10106
TIME...MOT...LOC 2103Z 269DEG 25KT 4773 10182
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:01 AM CDT | Heat Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dunn, Golden Valley and 9 more | 16 hr |
| Jul 14, 2:51 PM CDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 8 more | 22 hr |
| Jul 14, 3:32 PM CDT | Special Weather Statement | BIS | Pierce | 28 min |
| Jul 14, 3:51 PM CDT | Special Weather Statement | BIS | Ward | 24 min |
| Jul 14, 3:59 PM CDT | Special Weather Statement | BIS | Mercer | 46 min |
| Jul 14, 4:04 PM CDT | Special Weather Statement | BIS | McLean | 41 min |
| Jul 14, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 43 min |
| Jul 14, 4:59 PM CDT | Special Weather Statement | BIS | Stark | 31 min |
| Jul 14, 5:04 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 43 min |
| Jul 14, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver, Sheridan | 60 min |
| Jul 14, 5:24 PM CDT | Special Weather Statement | BIS | Adams | 36 min |
| Jul 14, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 60 min |
| Jul 14, 6:11 PM CDT | Special Weather Statement | BIS | Grant | 49 min |
| Jul 14, 6:46 PM CDT | Special Weather Statement | BIS | Burleigh, Morton | 44 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.